Diabetic Woes

Why do all my doctor’s appointments start with the Doc asking me how I am?  He must know by now that I’m going to say “well, that’s why I’m here…you tell me”.  Then it usually goes something like “it’s been a long time since I’ve seen you”.

We have your latest blood work test results here.  Very happy with your weight, you are doing well.  “Your ‘good’ cholesterol is low and your ‘bad’ cholesterol is high.  Your blood pressure is good 130/80, but your pulse rate is high”.  As that was the main reason I was in his office, I had to ask why the high pulse rate.  Simple answer according to him (I guess I already knew) was that I have to get off my lazy butt and get more exercise.

He then asked if I had any other concerns.  Of course I had to open my big mouth and mention that I was a little concerned about my “90 day blood glucose” results which seem to be climbing every time I get blood work done.  A sinister look came over his face, “if you are really concerned…we have a new pill that we could try, are you allergic to anything?”  Well, that question made me a bit nervous and the answer being no, what the heck, let’s try it.

We will leave you on your 4/day ‘Metformin’ and I would like to try adding 1 pill of ‘Mint-Gliclazide’ as well.   Now I am a bit more nervous, any pill with the words ‘mint’ and ‘gliclazide’ together sounds rather ominous to me, is mint supposed to make it more palatable?

My pharmacist now explains to me that this pill may bring on Hypoglycemia or Low Blood Glucose.  Hypoglycemia may also be referred to as an insulin reaction, or insulin shock!  Severe hypoglycemia has the potential to cause accidents, injuries, coma, and death.  Coma and death?!

Even though I have my own glucose meter, the pharmacist suggested that there should be someone around me for a few days in case my glucose dropped too low too fast that I might not even be aware and become incapacitated before it was too late.  Coma and Death?!  Okay, as all my lady friends were busy (LOL), I decided to wait for a time when I had couple of days free from appointments or other commitments.  I was also advised not to drink alcohol (no problem, with all other meds, drinking only puts me to sleep (bummer!). I was also advised to purchase a chocolate bar for use in a low sugar emergency.  No, I don’t have a death wish but yes, I ate that chocolate bar the day before I went on the new medication!

Some signs and symptoms of Hypoglycemia that may happen very quickly (life and death?!) are things like shakiness. This one may be hard for me to attribute only to low sugar as many of my other meds like ‘Adalat’, ‘Co-Ramipril’, ‘Teva-Hydrochlorthiazide’ and low dose ‘Aspirin’ taken for blood pressure and ‘Teva-Rosuvastatin’ taken for cholesterol would cause some shakiness in almost any human being!

Nervousness and anxiety are other symptoms to watch out for.  Again, these two are part of my life and personality so how will I know?  Also on the warning list to watch out for are sweating, chills and clamminess.  With these bitter cold winter days yeah, sweating will definitely alarm me to low sugar.  Chills and clamminess…not so much!  Irritability or impatience, again part of my personality as most of my friends would agree.  Confusion, including delirium are two more to watch out for.  Again most would say that I confuse easily but possible delirium scares the heck out of me!  Lightheadedness, dizziness, anger, stubbornness or sadness again cover some of my personality traits!  Seizures and unconsciousness, well we won’t even discuss these two symptoms.

After explaining to my pharmacist how hard it would be for me to know if I was having any of the above symptoms  (I think she was new on the job) she just shook her head and replied that yes, maybe I should rely completely (for my life) on my glucose meter and wished me luck?!  On leaving the pharmacy, I’m sure she was having some of the above symptoms herself after talking to me.  I’m pretty sure she was mumbling and was sweating and trembling! Maybe she should see her doctor?

Anyway, the good news is the ‘mint’ pill seems to be working very well, the first day my average glucose readings went from an average of 14 down to 6!  Only on one day did it go down to 4 which did concern me enough to eat some of a newly purchased chocolate bar.

Regards,  Ranger.

Advertisements

One comment

  1. bushwasher's Lil Sis · · Reply

    Finally a good reason to eat chocolate bars on a regular bases and honestly say ‘by doctor’s orders! I have to go get me some of that medication!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: